LIVING WITH SQUAMOUS CELL SKIN CANCER:
DEALING WITH THE SIDE EFFECTS OF THERAPY

All treatments can have side effects. It’s important to know what side effects to expect from squamous cell skin cancer therapies and how to work with your healthcare team to manage them.

 

Surgery

Surgery carries both short- and long-term risks. This section will not cover short-term side effects of surgery such as bleeding, adverse reactions to medications, or difficulty closing the wound, because these are associated with the immediate surgical event, and your doctor will likely give you information after surgery addressing these issues.

Surgery can affect different body systems. Sensory nerve damage can occur with surgery, leading to localized numbness, a sensation of pins and needles, or burning or severe pain. Motor nerve damage can also occur, resulting in weakness or paralysis. In general, if the involved area is small, nerve damage may improve or resolve in approximately 12 months. However, sometimes the neurologic symptoms remain. Another intermediate- to longer-term complication that can occur after surgery is wound infection. The wound can also break down, or healing can be delayed. It’s important to keep your follow-up appointments with your surgery team and report any side effects immediately. Team members can offer strategies to address some of these complications.

Lymphedema (lim·fuh·dee·muh) is an accumulation of lymph in the soft tissue (swelling) caused by the damage/removal of lymph nodes/lymphatic channels. It can occur either short term or long term for patients with squamous cell skin cancer who have had more extensive surgery. A lymphedema therapist can help with skin care, massage, bandaging, exercises, or a compression garment. This treatment is called complex decongestive therapy (CDT). For more about specific lymphedema management, see the “Treating Lymphedema” section of the American Cancer Society website: https://www.cancer.org/treatment/treatments-and-side-effects/physical-side-effects/lymphedema/for-people-with-lymphedema.html

One of the biggest challenges with advanced squamous cell skin cancer (beyond the threat of poor overall outcomes) is the potential for unsightly cosmetic results. This can include loss or darkening of skin color, suture marks, or excessive scarring. When the squamous cell skin cancer is highly invasive, the degree of disfigurement can be substantial. Having a good reconstruction plan and follow-up with your surgeon is important. In one study, squamous cell skin cancer patients reported reduced quality of life one month after surgery because of pain, functional challenges, and cosmetic challenges. Importantly, this response improved over the course of the year after surgery. However, for patients with disfigurement, an aggressive plan for reconstruction and emotional support and counseling can be very important.  Look in our RESOURCES section for support groups and resources specifically available to help you address the cosmetic impact of cancer and the emotional aspects of a change in your appearance.

Effects of Radiation Therapy

Side effects of radiation are usually restricted to the area that has been radiated and can include:

  • Irritation of skin, ranging from redness to blistering and peeling
  • Changes in skin color
  • Loss of hair in the area being treated
  • A long-term increase in new skin cancers in the area treated with radiation
  • Damage to the salivary glands and teeth when treating cancers near the mouth
  • Fatigue, taste changes, difficulty swallowing, and a less active thyroid gland (usually associated with radiation to the head and neck)

It’s important to talk with your radiology team about strategies to deal with these side effects. Some self-care approaches you can take include:

  • Getting plenty of rest and establishing a good sleep routine
  • Eating a balanced, nutrient-rich diet
  • Taking care of the skin in the area that has received radiation. Be particularly careful to protect it from the sun, heat, and cold
  • Avoiding irritating the skin by wearing tight or restrictive clothing

Effects of Immunotherapy

Immune checkpoint inhibitors such as cemiplimab rev up the immune system and cause a range of side effects. These can be considered autoimmune in nature. The figure below shows the body systems that can be involved.

Concerning side effects associated with cemiplimab are lung, liver, skin, neurologic, cardiac, and ocular problems; gastrointestinal inflammation; and hormonal problems affecting glands like the adrenal, pituitary, thyroid glands, and the pancreas. In the cemiplimab clinical trials, serious side effects occurred in just over 25% of patients.

With immunotherapy such as cemiplimab, reducing the dosage is not generally recommended. The management of these side effects typically involves stopping immunotherapy and then managing the side effect. In many of the moderate cases, corticosteroids are used to quiet the immune system, after which immunotherapy can be restarted. But in severe cases, the drug may need to be discontinued.

Don't Be Tough!

While you are taking cemiplimab, you should report any difference in how you feel to your healthcare team as soon as possible. The team will figure out what is happening and manage any side effects related to the drug before they progress or become serious. Don’t try to “tough it out,” since the immune system needs to be quieted down. These immunologic side effects can occur at any stage during treatment or even after treatment, so you need to remain vigilant.

The following educational videos, courtesy of the IO Essentials Initiative, feature oncology experts discussing various side effects associated with immunotherapy.

 

In this video, Eric Whitman, MD, FACS, of the Atlantic Health System, provides tips for patients about the proper use of corticosteroids for immune-related adverse events.

 

In this video, Jessica Mitchell, APRN, CNP, MPH, of the Mayo Clinic, discusses the diarrhea and colitis (inflammation of the colon) that can occur with immune checkpoint inhibitors.

 

In this video, Eric D. Whitman, MD, FACS, comments on the common symptom of fatigue and how that will be worked up in the patient receiving immune checkpoint inhibitors.

 

In this video, Laura J. Zitella, MS, RN, ACNP-BC, AOCN®, of the University of California, San Francisco, discusses hypothyroidism and what patients receiving immune checkpoint inhibitors should be on the lookout for.

 

In this video, Laura J. Zitella, MS, RN, ACNP-BC, AOCN®, of the University of California, San Francisco, discusses liver problems (hepatitis) in patients receiving immune checkpoint inhibitor therapy.

 

In this video, Brianna Hoffner, MSN, AOCNP, RN, of the University of Colorado, discusses steps patients can take to deal with the skin toxicities associated with use of immune checkpoint inhibitors.

 

In this video, Marianne J. Davies, DNP, MSN, RN, APRN, CNS-BC, ACNP-BC, AOCNP, of Yale University, discusses adrenal insufficiency in patients receiving immune checkpoint inhibitors and what patients should be on the lookout for.

Ask Our Skin Cancer Expert

Questions about squamous cell skin cancer?

Our experts can provide accurate answers to wide range of squamous cell skin cancer questions on a confidential basis.

I have a question!